Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 149, NWS Tulsa, OK

July 23, 20145 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Jul 23, 2014, 12:42 PM CDT for 5 counties in Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2014, 12:42 PM CDT (17:42 UTC)
Expired
Jul 23, 2014, 1:30 PM CDT
In force
48 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Craig County, OK, Mayes County, OK, Nowata County, OK, Rogers County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 27 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 1:00 PM CDTTSTM WND DMGChelsea, OKTREES DOWN AROUND TOWN AND NMRS LIMBS DOWN. POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3863 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS54 KTSA 231742
SVRTSA
OKC035-097-105-131-145-231830-
/O.NEW.KTSA.SV.W.0149.140723T1742Z-140723T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1242 PM CDT WED JUL 23 2014

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRAIG COUNTY IN NORTHEAST OKLAHOMA...
  WESTERN MAYES COUNTY IN NORTHEAST OKLAHOMA...
  SOUTHERN NOWATA COUNTY IN NORTHEAST OKLAHOMA...
  ROGERS COUNTY IN NORTHEAST OKLAHOMA...
  NORTHWESTERN WAGONER COUNTY IN NORTHEAST OKLAHOMA...

* UNTIL 130 PM CDT

* AT 1241 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW
  ALLUWE...AND MOVING SOUTH AT 55 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
           MOBILE HOMES...ROOFS AND OUTBUILDINGS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...NEW ALLUWE...WHITE OAK...
  TALALA...CHELSEA...BIG CABIN...OOLOGAH...BUSHYHEAD...FOYIL...
  ADAIR...CLAREMORE...PRYOR...TIAWAH...VERDIGRIS...SNOWDALE STATE
  PARK...CATOOSA...CHOUTEAU...INOLA...LOCUST GROVE...MURPHY AND
  MAZIE.

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 237 AND 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3609 9513 3608 9574 3680 9580 3684 9525
TIME...MOT...LOC 1742Z 347DEG 49KT 3664 9552

HAIL...0.75IN
WIND...70MPH

$$
1 follow-up statement
607 
WWUS54 KTSA 231811
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
111 PM CDT WED JUL 23 2014

OKC035-097-105-131-145-231830-
/O.CON.KTSA.SV.W.0149.000000T0000Z-140723T1830Z/
CRAIG OK-MAYES OK-NOWATA OK-ROGERS OK-WAGONER OK-
111 PM CDT WED JUL 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WAGONER...ROGERS...SOUTHERN NOWATA...WESTERN MAYES AND SOUTHWESTERN
CRAIG COUNTIES UNTIL 130 PM CDT...

AT 108 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SALINA TO 5 MILES NORTHEAST OF TIAWAH TO OOLOGAH...AND
MOVING SOUTH AT 55 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...TIAWAH...CHOUTEAU...LOCUST
  GROVE...VERDIGRIS...INOLA...MURPHY AND MAZIE

THIS INCLUDES INTERSTATE 44 BETWEEN MILE MARKERS 237 AND 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3667 9576 3677 9524 3609 9513 3608 9574
TIME...MOT...LOC 1811Z 347DEG 49KT 3631 9516 3626 9547
          3635 9572

HAIL...1.00IN
WIND...70MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 9:59 AM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 23, 9:59 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
959 AM CDT WED JUL 23 2014

...UPDATE...

.DISCUSSION...
MAIN FORECAST ISSUE THIS MORNING IS POSSIBLE CONVECTION SPREADING
SOUTH INTO NORTHERN PORTIONS OF THE FORECAST AREA FROM THE
WEAKENING COMPLEX IN SOUTHEAST KANSAS. INCREASED POPS ACROSS THE
NORTHEAST TO SLIGHT CHANCE. SHOULD THE COMPLEX HOLD
TOGETHER...THIS WILL AFFECT TEMPERATURES ACROSS THIS AREA...SO MAY
NEED TO ADJUST THE COVERAGE OF THE HEAT ADVISORY. ADDITIONAL
SCATTERED SHOWERS AND STORMS ARE ALSO EXPECTED OVER FAR EAST OK AND
WEST AR. SOME STORMS COULD BECOME SEVERE...WITH MAIN THREAT BEING
STRONG WINDS.

&&

.PREV DISCUSSION... /ISSUED 614 AM CDT WED JUL 23 2014/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 12Z TAFS... VFR CONDITIONS WILL PREVAIL AT ALL SITES
THROUGHOUT THE 24 HOUR FORECAST PERIOD. SHOWERS AND THUNDERSTORMS MAY
DEVELOP LATER TODAY. HAVE REPRESENTED THIS POSSIBILITY WITH VCTS
AND PROB30 GROUPS IN THE AFFECTED TAFS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 8 PM WEDNESDAY FOR OKZ060.

     HEAT ADVISORY FROM 1 PM WEDNESDAY TO 8 PM WEDNESDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ059-OKZ061-OKZ062-OKZ064-OKZ065-
     OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-
     OKZ075-OKZ076.

AR...HEAT ADVISORY FROM 1 PM WEDNESDAY TO 8 PM WEDNESDAY FOR ARZ019-
     ARZ020-ARZ029.

&&

SHORT TERM...16
Hazardous weather outlook, Jul 23, 12:10 PM CDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1210 PM CDT WED JUL 23 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1210 PM CDT WED JUL 23 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING IN NORTHEAST OKLAHOMA...AFTERNOON ELSEWHERE.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A COMPLEX OF STORMS WILL MOVE ACROSS NORTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS THROUGH EARLY THIS AFTERNOON AND CONTINUE TO
INTENSIFY AS IT MOVES SOUTH INTO A VERY UNSTABLE AIRMASS. THESE
STORMS WILL BE CAPABLE OF DAMAGING DOWNBURST WINDS UP TO 70 MPH.
ADDITIONAL SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP NEAR A WEAK
FRONTAL BOUNDARY MOVING THROUGH NORTHWEST ARKANSAS AND EAST
CENTRAL AND SOUTHEAST OKLAHOMA. THESE STORMS WILL ALSO POSE A
THREAT FOR DAMAGING WINDS.

HEAT INDEX VALUES OF 100 TO 110 DEGREES WILL BE COMMON ACROSS MUCH
OF EASTERN OKLAHOMA AND WESTERN ARKANSAS...WITH AFTERNOON
THUNDERSTORMS EVENTUALLY BRINGING RELIEF FROM THE HEAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...DANGEROUS HEAT POTENTIAL.
FRIDAY...HIGH WIND POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HEAT AND HUMIDITY WILL CONTINUE TO KEEP AFTERNOON HEAT INDICES
OVER 100 DEGREES ACROSS MUCH OF THE AREA....ESPECIALLY FRIDAY AND
SATURDAY. A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS SUNDAY
AND MONDAY WITH CONSIDERABLY COOLER TEMPERATURES EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 23, 11:53 AM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1153 AM CDT WED JUL 23 2014

OKZ054>057-231800-
CRAIG OK-NOWATA OK-OSAGE OK-WASHINGTON OK-
1153 AM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CRAIG...NOWATA...NORTHEASTERN OSAGE AND WASHINGTON

AT 1154 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 29 MILES NORTHEAST OF SOUTH COFFEYVILLE TO 5 MILES
NORTHEAST OF HULAH...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...NOWATA...DELAWARE...
LENAPAH...WANN...HULAH...BARTLESVILLE...DEWEY...COPAN...HOLLOW...
SOUTH COFFEYVILLE AND WAH SHA SHE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9502 3660 9573 3660 9581 3655 9581
      3654 9583 3698 9616 3701 9612
TIME...MOT...LOC 1654Z 312DEG 14KT 3736 9540 3698 9599
Special weather statement, Jul 23, 12:34 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1234 PM CDT WED JUL 23 2014

OKZ058-231800-
OTTAWA OK-
1234 PM CDT WED JUL 23 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 100 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     OTTAWA

AT 1234 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 20 MILES NORTH OF PICHER TO 4 MILES NORTHWEST OF
CARDIN TO 10 MILES WEST OF NARCISSA...MOVING SOUTH AT 35 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...MIAMI...
COMMERCE...AFTON...FAIRLAND...NARCISSA...WYANDOTTE...OTTAWA...
PEORIA...QUAPAW...CARDIN...PICHER AND TWIN BRIDGES STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 55 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3700 9461 3667 9474 3667 9499 3691 9500
      3695 9500 3696 9502 3699 9503 3700 9483
      3700 9462
TIME...MOT...LOC 1734Z 339DEG 31KT 3725 9473 3699 9490
          3684 9510

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:53 AM CDTSpecial Weather StatementTSANowata, Washington67 min
Jul 23, 12:06 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers, Washington39 min
Jul 23, 12:34 PM CDTSpecial Weather StatementTSAOttawa26 min
Jul 23, 12:45 PM CDTSpecial Weather StatementTSADelaware30 min
Jul 23, 12:48 PM CDTSpecial Weather StatementTSAOttawa27 min
Jul 23, 1:04 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Craig, Delaware, Mayes, Ottawa41 min
Jul 23, 1:30 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Rogers, Wagoner45 min
Jul 23, 2:00 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Muskogee, Rogers, Sequoyah, Wagoner45 min
Jul 23, 2:19 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, McIntosh, Muskogee, Pittsburg and 1 more41 min
Jul 23, 3:01 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, McIntosh, Muskogee, Pittsburg and 1 more44 min
Jul 23, 3:40 PM CDTSevere Thunderstorm WarningTSALatimer, LeFlore, Pittsburg, Pushmataha65 min
Jul 23, 4:29 PM CDTSpecial Weather StatementTSAPittsburg46 min
Jul 23, 4:35 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pittsburg, Pushmataha55 min
Jul 23, 5:20 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha40 min
Jul 23, 5:58 PM CDTSevere Thunderstorm WarningTSAChoctaw17 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.